Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 220, NWS St. Louis, MO

July 21, 2003Marion County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2003, 12:41 AM CDT for Marion County, Shelby County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 12:41 AM CDT (05:41 UTC)
Expired
Jul 21, 2003, 1:30 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS53 KLSX 210541
SVRLSX
MOC127-205-210630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARION COUNTY IN NORTHEAST MISSOURI
  EASTERN SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 130 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF EMDEN...MOVING SOUTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN
  EMDEN
  PHILADELPHIA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3997 9182 3986 9200 3967 9194 3967 9174
          3969 9172 3975 9151 3993 9172

$$
GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 10:20 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT SUN JUL 20 2003

.DISCUSSION...
CERTAINLY AN INTERESTING EVOLUTION TO THE CNVTN OVR REGION THIS
EVE.  UNFORTUNATELY...TRENDS FOR OUR CWA STILL VRY MUCH UNCERTAIN.
THRT APRS TO BE THREE-FOLD.  THE FIRST FROM THE MCS CURRENTLY
DROPPING S THRU SE NE AND NW MO...THE SCND FROM THE RPDLY DVLPG
CLUSTER IN VCNTY OF KALO.  THE THIRD...WHICH SHUD BE MUCH LESS
WORRISOME AS FAR AS INTS PCPN IS CONCERNED...IS THE ZN OF WAA WHICH
IS DVLPG CLDNS OVR KSTL AND ALSO PRODUCING SM SPOTTY SHWRS OVR S IL.

IM BEGINNING TO THINK THAT THE MAIN PLAYER OVRNGT WL BE THE CNVTN
CURRENTLY DVLPG OVR E IA.  NOTICED SFC LO FORMING VCNTY OF KDSM AT
02Z...AND ACCORDING TO PROFILERS LLJ HAS REALLY RAMPED UP OVR S IA
THE LAST FEW HRS.  ANTICIPATE A BIT MORE SWD DVLPMT OVR THE NXT FEW
HRS BFR IT BGNS RACING E-SE...WHICH WULD CLIP NE SECTIONS OF CWFA.

IF CNVTN TRACKING THRU E KS AND NW MO KPS DROPPING S...WHICH IS
SHUD...S SECTIONS OF CWFA CULD MISS OUT ON QUITE A BIT OF TNGTS
PCPN.  THFR...CHC POPS FOR THIS AREA STILL LK APPROPRIATE.

GIVEN THE BIG DWPTS OVR AREA...BUMPED TEMPS A BIT MNLY ALG-S OF I-70
WHERE PCPN IS A BIT MORE IN DOUBT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

TRUETT
Hazardous weather outlook, Jul 20, 12:45 PM CDT, 11 hours 56 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE AREA AHEAD OF AN APPROACHING COLD FRONT.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON
MONDAY...GENERALLY SOUTH AND EAST OF THE ST LOUIS METRO AREA AS THE
COLD FRONT WILL CONTINUE TO PUSH THROUGH SOUTHEASTERN MISSOURI AND
SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:59 AM CDTSevere Thunderstorm WarningLSXMarion46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.